Mississippi, 2001Flash Flood in Mississippi, September 2, 2001
September 2, 2001 · NWS JAN · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 2, 2:30 AM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 2, 2:30 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CDT SUN SEP 2 2001
A PLUME OF VERY MOIST AIR (PRECIPITABLE WATER VALUES > 2 IN)
CONTINUES TO STREAM NORTHEAST OVER THE LOWER MS VALLEY REGION AHEAD
OF A MID LEVEL TROF AXIS CURRENTLY SITUATED FROM ERN TX TO WRN TN.
MODELS ARE IN GENERAL AGREEMENT ON SHIFTING THE TROF AXIS SLOWLY
EASTWARD NEXT FEW DAYS. THE LATEST WV/IR LOOPS INDICATE TROF IS
ANCHORED SOMEWHAT BY A CLOSED CIRCULATION TO THE SOUTHWEST OF SHV.
THIS FEATURE AND THE DISPLACEMENT FROM NRN STREAM WESTERLIES WILL
ACT
TO SLOW ADVANCEMENT OF SRN END OF THE TROF. IN ANY CASE WILL NEED TO
EXTEND FLASH FLOOD WATCH FOR TODAY AND INCLUDE THE ENTIRE FORECAST
AREA. THANKS TO NEW/SHV/LZK FOR COORDINATION.
FOR TODAY...UPPER JET RIGHT ENTRANCE REGION DYNAMICS WILL CONTINUE
TO SUPPORT HEAVY/EXCESSIVE RAINFALL IN THE TROPICAL-LIKE AIRMASS.
GIVEN THE SLIGHT EASTWARD SHIFT IN MAIN TROF AXIS AND LOW LEVEL
INFLOW...HAVE DECIDED TO EXPAND WATCH EASTWARD TO COVER ENTIRE AREA.
ALL MAV/FWC GUIDANCE POPS ARE CATEGORICAL. FLASH FLOOD GUIDANCE
VALUES CONTINUE TO LOWER AFTER DAYS OF RAIN WITH HALF OF THE FORECAST
AREA IN <2 IN/HR CRITERIA. GUIDANCE TEMPS HAVE BEEN TOO HIGH AND
WILL CUT MOST PLACES.
FOR TONIGHT THRU MONDAY NIGHT...MODELS AGREE THAT GULF INFLOW WILL
RELAX A BIT...RESULTING IN A NOT QUITE SO MOIST AIRMASS. THE BEST
UPPER JET DYNAMICS WILL SHIFT EAST AS WELL AND THEREFORE DO NOT
EXPECT WIDESPREAD SHOWER/TSTM COVERAGE. PRECIP CHANCES DWINDLE TO
LESS THAN 30 PERCENT FOR MOST PART BY MON NIGHT.
IN THE EXTENDED...QUICK LOOK SHOWS 00Z UKMET/AVN RUNS ARE IN
AGREEMENT ON BUILDING UPPER RIDGE OVER SW/SRN PLAINS THEREBY
MAINTAINING GENERAL MIDLEVEL TROF VICINITY OF THE FORECAST AREA.
THIS SUPPORTS CURRENT EXTENDED WITH AFTN/EVNG CONVECTION EACH DAY.
PRELIM NUMBERS...
JAN 84/72/87/71 9452
MEI 83/72/88/70 9652
.JAN...
MS...FFA ALL ZONES TODAY.
LA...FFA ALL ZONES TODAY.
AR...FFA ALL ZONES TODAY.
43
In the hours before
Special weather statement, Sep 2, 4:02 AM CST, 1 hour 38 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
502 AM CDT SUN SEP 02 2001
...THUNDERSTORMS...
THE COMBINATION OF A MOIST TROPICAL AIRMASS AND A SERIES OF UPPER
LEVEL DISTURBANCES WILL TRIGGER PERIODS OF SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT ACROSS SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA ALONG WITH CENTRAL AND SOUTHERN
MISSISSIPPI. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT
SOME MAY PRODUCE TORRENTIAL RAINFALL...FREQUENT LIGHTNING
STRIKES...AND WIND GUSTS TO 35 MPH.
...FLOODING...
TORRENTIAL RAINFALL...OF ONE TO NEAR TWO INCHES PER HOUR...WILL
BE POSSIBLE OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...ALONG WITH CENTRAL AND MOST OF SOUTHERN MISSISSIPPI.
DUE TO PREVIOUS RAINFALL...SOILS OVER SOME LOCATIONS ARE NEAR
SATURATION...AND ADDITIONAL RAINFALL WILL CAUSE RAPID RUN OFF.
THIS WILL LEAD TO FLOODING OF SMALL STREAMS AND LOW-LYING AREAS.
DURING THE NIGHT MOST OF THE RAINS HAVE CROSSED OVER THE EASTERN
AND SOUTHERN SECTIONS OF THE REGION WITH ESTIMATED RAINFALL
AMOUNTS OF ONE TO TWO INCHES. LOCATIONS THAT ARE AT A GREATER
RISK TO FLOODING...WILL GENERALLY BE ALONG AND WEST OF A COLUMBUS
TO MERIDIAN TO A HATTIESBURG LINE. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE AND MAY CAUSE PONDING OF WATER ON ROADWAYS AND LOW-LYING
AREAS.
MOTORISTS SHOULD EXERCISE EXTREME CAUTION ON ROADWAYS AND NOT
DRIVE INTO WATER OF UNKNOWN DEPTH...ESPECIALLY AT NIGHT...WHEN IT
IS DIFFICULT TO GAUGE THE DEPTH OF WATER.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NEEDED THROUGH TONIGHT.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flash Flood, Jasper
- When
- September 2, 5:40 AM CST to 7:00 AM CST
- Where
- Jasper County, Rose Hill
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.019, -89.119 (the zone’s center; the record gives no point)
Flooding occurred in several low lying areas in the vicinity of Rose Hill.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, September 2, 20011 death · 1 event
- Flash Flooding in Mississippi, September 2 to 3, 2001$285,000 · 15 events
- Flash Flood in Louisiana, September 2, 2001$100,000 · 1 event
- Flash Flood in Texas, September 2, 2001$80,000 · 3 events
- Flash Flood in Texas, September 2, 2001$80,000 · 1 event
- Flash Flood in Texas, September 2, 2001$75,000 · 1 event
- Flash Flood in Texas, September 2, 2001$75,000 · 1 event
- Hail and Damaging Winds in Kansas, September 2, 2001$25,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Kansas, September 2, 20011.75 in hail · 23 events
- Hail in Texas, September 2, 20011.75 in hail · 5 events
- Lightning Strike in Iowa, September 2, 2001$10,000 · 1 event
- High Surf in Hawaii, September 2, 20011 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267611.